Alert archive / Kentucky / Wind Advisories in 2017

Wind Advisory 3, NWS Paducah, KY

April 6, 201716 counties in Kentucky; 6 counties in Indiana; 5 counties in Illinois

NWS Paducah, KY issued this wind advisory at Apr 6, 2017, 3:39 AM CDT for 16 counties in Kentucky; 6 counties in Indiana; 5 counties in Illinois. It took effect at Apr 6, 2017, 9:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2017, 3:39 AM CDT (08:39 UTC)
In effect from
Apr 6, 2017, 9:00 AM CDT
Expired
Apr 6, 2017, 5:30 PM CDT
In force
9 hr
Issued by
NWS Paducah, KY
All 27 counties

Edwards County, IL, Gallatin County, IL, Hardin County, IL, Wabash County, IL, White County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Caldwell County, KY, Calloway County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Henderson County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY

The radar

The Evansville,IN radar (KVWX), 76 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS73 KPAH 060839
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
339 AM CDT Thu Apr 6 2017

ILZ077-078-083-087-091-INZ081-082-085>088-KYZ007>022-061700-
/O.NEW.KPAH.WI.Y.0003.170406T1400Z-170407T0000Z/
Edwards-Wabash-White-Gallatin-Hardin-Gibson-Pike-Posey-
Vanderburgh-Warrick-Spencer-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-
Including the cities of Albion, Mount Carmel, Carmi, Shawneetown,
Elizabethtown, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Smithland, Benton, Murray, Marion, 
Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, 
Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, 
and Elkton
339 AM CDT Thu Apr 6 2017

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

The National Weather Service in Paducah has issued a Wind
Advisory, which is in effect from 9 AM this morning to 7 PM CDT
this evening. 

* TIMING...From 9 AM through the afternoon. The strongest winds will
  be late this morning.

* WINDS...Will gust up to 40 mph from the northwest at times.

* IMPACTS...Travel will be more difficult for high profile
  vehicles. Unsecured outdoor objects may get tossed around. 
  Small tree limbs may come down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

$$

DRS
2 follow-up statements
064 
WWUS73 KPAH 061708
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
1208 PM CDT Thu Apr 6 2017


ILZ077-078-083-087-091-INZ081-082-085>088-KYZ007>022-070000-
/O.CON.KPAH.WI.Y.0003.000000T0000Z-170407T0000Z/
Edwards-Wabash-White-Gallatin-Hardin-Gibson-Pike-Posey-
Vanderburgh-Warrick-Spencer-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-
Including the cities of Albion, Mount Carmel, Carmi, Shawneetown,
Elizabethtown, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Smithland, Benton, Murray, Marion, 
Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, 
Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, 
and Elkton
1208 PM CDT Thu Apr 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...Through the afternoon. 

* WINDS...Will gust up to 40 mph from the northwest at times.

* IMPACTS...Travel will be more difficult for high profile 
  vehicles. Unsecured outdoor objects may get tossed around. 
  Small tree limbs may come down. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

$$
074 
WWUS73 KPAH 062230
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
530 PM CDT Thu Apr 6 2017

ILZ077-078-083-087-091-INZ081-082-085>088-KYZ007>022-062330-
/O.CAN.KPAH.WI.Y.0003.000000T0000Z-170407T0000Z/
Edwards-Wabash-White-Gallatin-Hardin-Gibson-Pike-Posey-
Vanderburgh-Warrick-Spencer-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-
Including the cities of Albion, Mount Carmel, Carmi, Shawneetown,
Elizabethtown, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Smithland, Benton, Murray, Marion, 
Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, 
Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, 
and Elkton
530 PM CDT Thu Apr 6 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Paducah has cancelled the Wind
Advisory. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this wind advisory went out at Apr 6, 3:33 AM CDT, 6 minutes earlier.

Area forecast discussion, Apr 6, 3:33 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
333 AM CDT Thu Apr 6 2017

.SHORT TERM...(Today through Saturday night)
Issued at 333 AM CDT Thu Apr 6 2017

Main concerns for the short term forecast are widespread showers
this morning, gusty west northwest winds today, and then some
frost potential late tonight in the west and over much of the
region Friday night.

A vigorous upper-level storm system near the IN/MI state line has
been responsible for the widespread shower activity. It is
forecast to move steadily east through the day, and most of the
shower activity should be east of the area by 18Z. That said, the
ESRL HRRR brings some scattered showers back through the
Evansville Tri State and the Pennyrile region of Kentucky late
this afternoon and into the evening. Have discounted this for now,
but some small PoPs may eventually need to be added back in. Used
the consensus of all short term guidance as a guide for Pops this
morning.

As the associated surface low slowly pushes east today, we will
remain in a rather tight gradient, and as mixing gets going later
this morning, some gusts up to around 35kts will be possible. The
00Z WRF runs emphasize the Evansville Tri State for the strongest
gusts near 15Z, while the HRRR runs emphasize much of west
Kentucky also near 15Z. As a result, we will be issuing a Wind
Advisory from Edwards County Illinois southward to Calloway County
Kentucky and eastward through southwest Indiana and the Pennyrile
from 14Z-00Z. We have had some gusts up to 30kts west of the this
area already this morning, so will hit that in the HWO. The
strongest winds will likely be this morning, so there is some
possibility that the Advisory may be cancelled early.

Surface high pressure will approach the area by late tonight.
Winds are expected to be too strong through the night to allow for
much fog formation despite low temperatures in the mid to upper
30s throughout the area. The lone exception will be in the
sheltered areas of the Ozark Foot Hills and around Perry County
Illinois near sunrise Friday morning. Threw in some patchy frost
in these areas for a few hours, but do not feel that the frost
will be widespread enough to warrant a Frost Advisory.

Of greater concern for a Frost Advisory is Friday night into
Saturday morning. The surface high will be passing over the region
late Friday and Friday night. South winds are expected to be on
the increase overnight, so the frost may dissipate over much of
the area before daybreak. There remains some variability in the
guidance in how quickly the pressure gradient will tighten up
overnight. Regardless, the Pennyrile region of west Kentucky will
see the greatest likelihood for a significant frost. Will go with
patchy frost for the entire area for Friday night, and will trend
away from it in the west and northwest by 12Z. A Frost Advisory
may be needed once confidence in the light winds increases
sufficiently enough.

Temperatures will be well below normal for highs and lows through
Friday night. South winds will increase significantly Saturday and
Saturday night, which will allow temperatures to quickly climb
back above normal for highs Saturday and lows Saturday night.

.LONG TERM...(Sunday through Wednesday)
Issued at 333 AM CDT Thu Apr 6 2017

Through next Tuesday, the deterministic medium range model suite has
been consistent with signal for rain Monday into Tuesday. However,
in the last two days, there has been 1) a slight delay in the start
time of the precipitation last Sunday night, and 2) a distinct break
in the rain from Tuesday night until next Thursday. This is in line
with what was originally forecast with model runs the middle of last
week for the same time period. The biggest change is the greater
dominance of a low amplitude ridge across the Central U.S. with
minor shortwave impulses dampening the ridge from time to time.

Up through Wednesday, there is above average confidence in the
forecast, but less than 50% confidence from Thursday through the end
of the extended forecast period.

Am still a little concerned with model initialization of developing
ridge in the short term, with a variety of model guidance (U.S.,
U.K., and European) over estimating the strength of the ridge. Given
the extremely poor model initialization from the CAM's to the Medium
Range Guidance yesterday, will have to wait and see the reliability
of the model data ingest during the next several days. This may
impact the recent changes in the model guidance depiction of next
week's systems.

Despite the low reliance from the National centers to the Canadian
and European model solutions, they actual did just as good as the
GFS/GEFS or slightly better. Utilized both of the aforementioned
models in blending with the regionally initialized model guidance
blend.

For the near term periods in the extended forecast period, weighted
the use of the NAM-WRF for temps, winds, etc.   The NAM-WRF did much
better than most guidance for the recent Wednesday storm.

Otherwise, little additional changes made to the extended forecast
period.

&&

.AVIATION...
Issued at 1213 AM CDT Thu Apr 6 2017

Moisture wrapping around a deep low pressure system over the Ohio
Valley will keep MVFR clouds and scattered showers around through
morning. Showers should begin to taper off as ceilings return to VFR
west of the Mississippi around daybreak. This improving trend should
expand eastward to encompass most of the region by noon. West to
northwest winds will average 15 to 20 knots with occasional gusts to
30 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for ILZ077-078-083-087-091.

MO...None.
IN...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for INZ081-082-085>088.

KY...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for KYZ007>022.

&&

SHORT TERM...DRS
LONG TERM...Smith
Hazardous weather outlook, Apr 5, 8:30 PM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
830 PM CDT Wed Apr 5 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062245-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
830 PM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Low temperatures in the 30s are possible Thursday night and Friday
night. However, winds are expected to remain about 10 mph Thursday
night. As a result, the best potential for killing frost is
Friday night, when clear skies, light winds, and cool temperatures
in the 30s make frost most likely to be more widespread and last
for several hours. Frost chances are best east of the Mississippi
river, where temperatures will be coolest, skies clearest, and
winds lightest.

Thunderstorm chances return to the forecast early next week.
Lightning and heavy rain look to be the primary storm related
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 12:07 PM CDTRiver Flood WarningPAHAlexander8 days

Nearby

Wind Advisories in Kentucky, 2017Wind Advisories in Indiana, 2017Wind Advisories in Illinois, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.